Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

147 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes itchy and skin color bumps on arms while on Cortisol?

Answered by
Dr.
Dr. Binu Parameswaran Pillai

Endocrinologist

Practicing since :2003

Answered : 1414 Questions

default
Posted on Tue, 5 Aug 2014 in Lump
Question: i am 55 yrs old . have been diagnosed with secondary adison's disease. have been on cortisol or hydro cortisone, salsalates and i have very high, almost uncontrollable high blood pressure.
for the past few days , i have been having these painless, non itchy, skin color bumps all over my upper and lower arms. they are every where. yesterday , i used my epi needle and gave myself 0.1 mg plus one decardon shot . and increased my prednisone intake from my usual 0.5-10 mg to 30 mg. also taking pepcid and other antihistamines . they totally went away for 24 hours and they reappeared again. like i said they dont hurt, but i feel somethings are creeping under my skin.
one doctor told me that these are not rashes, but gathering of the regular skin cells together, for autoimmune response.
doctor
Answered by Dr. Binu Parameswaran Pillai 8 hours later
Brief Answer:
Hi

Detailed Answer:
Hello,
Good day.
Noted the history and curious to see the skin lesions. You could attach them to this question. Please take a snap using a camera or XXXXXXX phone and just upload and attach.

Noted that you have secondary hypocortisolism. What was the reason ? Chronc steroid use or is it due to hypo pituitarism. Did you have rheumatoid arthritis or SLE or similar conditions before ? Did the skin lesions appear after sun exposure?

It may be better to use Hydrocortisone tablets rather than prednisolone for addisons. Hydrocortisone is more gentle and doesnt harm the bone as much as how prednisolone does. Usual dose is Hydrocortisone 10 mg on waking up, 5 mg at noon and 5 mg at 5 pm. ( this will equate to only 5 mg of prednisolone).
Part of your high blood pressure may be due to prednisolone itself. It can also make your skin thin and friable and rash like skin patches can appear.

Please attach a photo so that i can advice you further. I would also like to show this to my dermatology collegue.

Regards
Binu
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Binu Parameswaran Pillai 12 hours later
Hi, I have provided some attachments. Please review them.
doctor
Answered by Dr. Binu Parameswaran Pillai 21 minutes later
Brief Answer:
Hi

Detailed Answer:
Hi,
I reviewed the photo with my dermatology colleague. These are Hives and looks like allergic urticarial rashes. Since you are already on prednisolone, the itch and redness would have been masked.

Did you use any new cosmetics, sprays etc ?
Any recent animal/pollen exposure ?
Any nut/food allergy in past ?

You may continue to use Prednisolone and may add calamine lotion to apply on the skin. You may also use an anti histamine like Cetrizine once daily. If you feel that these appeared after exposure to a particular allergen, please try to avoid it.

Regards
Binu
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Binu Parameswaran Pillai 1 hour later
Hi, I have provided some attachments. Please review them.
doctor
Answered by Dr. Binu Parameswaran Pillai 34 minutes later
Brief Answer:
Hi

Detailed Answer:
Yes, they do look like urticarial rashes. I hope you read my answer above

Binu
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Binu Parameswaran Pillai 4 minutes later
i respectfully disagree. allergic reaction specified for arms?
plus every time i have a hive, they are red and itchy. these are not. and i dont know how else to explain their creepiness. something moves under my skin and drives me nuts. then these bumpy scaly large patches of cells appear.
is there a condition in which, your cells stick together , migrate towards each other or something like that? can it happen in other organs?
no i did not have any exposure to any allergens as far as i know within the last few days.
thank you
doctor
Answered by Dr. Binu Parameswaran Pillai 8 minutes later
Brief Answer:
hi

Detailed Answer:
Allergic hiives are red and itchy. I did mention that itching and redness could have been masked by Prednisolone. I agree that Allergc hives are usually all over the body. Hives confined to arms and forearm could be due to a a cosmetic exposure. That is the reason i asked if you applied any new creams or lotions etc to the affected areas.
There is no such condition where your cells stick together and appear like this.
From the picture it verymuch appear like urticarial rashes. However, please understand the limitation of not being to examine and feel the lesion. If they are recurring, a punch biopsy of skin may be necessary foe exact diagnosis
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,   ,  
Medical Topics

Recent questions on  Cortisol

doctor1 MD

I was gardening in the morning with garden gloves, big sun hat & big white long sleeve high collar shirt under the strong sun, because I burn badly. That evening suddenly my lower arms between the elbow & wrist are covered with bunch of red spots. At first I thought they are from the bugs, so I put the over the counter insect bite cream. It didn t help at all after frequent application overnight. They Itch badly, tiny dot size to 1/4 diameter, some have white or clear pointed center. I remembered I had a similar incident about 3 months ago on my lower legs & went to the dermotologist. She prescribed fluocinonide cream usp 0.05%, so I have been appling it this morning, but no improvement. Should I give more time ? I also have proctozone-HC TM 2.5% ( hydrocortisone cream usp 2.5% ) prescribed from another doctor. Is this the same as the first cream ? May I use ths instead or use it after the first one is gone ? How often may I use per day & how long may I use ? Or do I have totally another problem ?

doctor1 MD

Hi. I visited the doctor the other day, because I have numbness in my arms and fingers and palpitations, and so I was worried about my heart. They took bloods which showed I am anaemic. They also did an ekg and I am really worried now because they said it was abnormal. The doctor said there was a tiny bump which should be on a certain part, and it wasn't there, but that it "wasn't a big problem". The doctor also said the 2 leads which showed that issue with the bump were the ones under my breasts, and that "you have quite large breasts, so that could have cause this result". I told the doctor I am also really tired and stressed and she said also took some blood to test for low cortisol and low B12. I am awaiting the results. She said the symptoms I was describing were not to do with my heart. I have been referred for a stress test which I will do 4 weeks today, but I'm terrified that something is seriously wrong with my body and/or my heart. Please help me. I think the doctor is being pretty pro-active, but I'm so worried :-(

doctor1 MD

I have a condition called ballinitus which I have controlled for the past 12 years with trimovate cream. This was prescribed by a consultant I saw and I only used a tiny amount each year, and got a new tube when it went out of date . My current GP has prescribed 1% hydrocortisone cream instead but this does not seem to be as effective

doctor1 MD

I have 2 bites, about 3/4 across and close together, not raised, on my upper arm, close to arm pit. They itch like crazy and burn slightly, all the time. Have tried anti-itch creams, hydrocortisone and cool wet cloths but nothing seems to help. They have been there two days. What can I do? Should I see Dr.?

doctor1 MD

I HAVE HAD HYPOTHYROIDISM FOR WHAT SEEMS LIKE FOREVER. I HAVE GONE TO MANY DIFFERENT DOCTORS AND ALL THEY DO IS GO BACK AND FORTH WITH THE DOSAGE OF SYNTHROID AND IN THE MEANTIME, I AM EXHAUSTED, MY JOINTS HURT, AT THE MOST RIDICULOUS TIMES-MY...

doctor1 MD

Started fever 11 days ago. Nodes in 2 areas of neck swollen but better. Left arm near elbow broken out and itches. My right entire side of back is totally broken out. If i scratch seems like fluid inside. Very small breakouts but covers entire...

doctor1 MD

My daughter is obsessed with seeing people in pain. She watches movies and vid of people in pain all day long and thinks abour it to all day long. whats wrong?